Hail, Loudon
- When
- July 7, 4:15 PM EST
- Where
- Loudon County, 5 mi W of Lenoir City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.783, -84.350
Nickel size hail was reported on Hines Valley Road in Lenoir City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Nickel size hail was reported on Hines Valley Road in Lenoir City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 2:12 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 312 PM EDT WED JUL 7 2004 .SHORT TERM...(TONIGHT THROUGH THURSDAY)...A SOMEWHAT COMPLEX WEATHER PATTERN IN PLACE OVER THE AREA. A COLD FRONT IS POSITIONED FROM EXTREME NORTHERN KENTUCKY DOWN THROUGH SOUTHEAST MISSOURI AND IS SLOWLY SLIDING SOUTHEASTWARD. ADDITIONALLY...A CONVECTION COMPLEX OVER AR IS WORKING ITS WAY EAST. HOWEVER...SATELLITE IMAGERY SHOWS WARMING CLOUD TOPS WITH THE COMPLEX WHICH IS LOSING SOME ORGANIZATION. IN RESPONSE...ISOLATED CONVECTION IS FORMING OVER MIDDLE TN. THIS CONVECTION WILL SPREAD INTO MRX LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING AS SUFFICIENT LOW LEVEL MOISTURE AND THE AIR MASS BECOMING WEAK TO MODERATELY UNSTABLE PRIMES THE ATMOSPHERE. OVERNIGHT...THE FRONT WILL HAVE DROPPED DOWN INTO NORTHERN TN AND THE REMNANTS OF THE COMPLEX WILL TRACK THROUGH FOR ISOLATED THUNDERSTORM ACTIVITY. A BIT DRYER AIR WILL FILTER IN FOR THURSDAY AND EXPECT NORMAL DIURNAL SHOWER/THUNDERSTORM DEVELOPMENT. .LONG TERM...(THURSDAY NIGHT TO WEDNESDAY)...NOT MUCH TO SAY ABOUT THE LONG TERM PORTION OF THE FORECAST FOR THE TIME BEING. THE MODELS...WHICH ARE STILL NOT MUCH HELP IN THE DEVELOPMENT OF THE FORECAST...ARE PRESENTING A RATHER STRONG RIDGE AT THE SURFACE AND ALOFT AT H5. THIS RIDGE CENTERED JUST TO THE SOUTH OF CHA ON FRIDAY WILL HELP TO INDUCE A MORE WESTERLY THAN SOUTHWESTERLY FLOW AT THE SURFACE. THIS WILL HELP TO PREVENT THE MOST HUMID AIR FROM ENTERING INTO THE FORECAST AREA...BUT NONETHELESS...IT WILL BE WARM AND HUMID WITH TEMPERATURES NEARING OR SURPASSING THE 90 DEGREE MARK ON FRIDAY AND THROUGHOUT THE REST OF THE FORECAST PERIOD...ESPECIALLY IN OUR SOUTHERN ZONES. FOR PRECIPITATION...OVER THE NEXT FEW DAYS WE WILL SEE A RETURN TO MORE SUMMER LIKE WEATHER. EACH AFTERNOON AS THE ATMOSPHERE DESTABILIZES...TSRA WILL LIKELY FORM FIRST IN THE PLATEAU AND MOUNTAINOUS AREAS AND THEN MOVE INTO THE VALLEYS LATER IN THE DAY. THE MODELS DO INDICATE A COUPLE OF MCSS MAKING THEIR WAY NEAR THE CWA. CONFIDENCE IN THE MODELS IS NOT STRONG ENOUGH TO EVEN RAISE POPS AT THIS TIME. THE SURFACE AND UPPER RIDGE APPEARS ON THE MODELS TO BE FAIRLY STRONG. IF THIS RIDGE WERE TO SAG SOUTHWARD OR COLLAPSE...THE STEERING FLOW AS SEEN BY THE H10-H5 THICKNESS LINES...WOULD FAVOR A TRACK OF THE MCSS CLOSER TO...IF NOT OVER... OUR CWA. AT THIS POINT...THE MODELS COULD BE OFF OVER 100 MILES EITHER DIRECTION...SO HAVE JUST STAYED WITH PERSISTENCE AND CLIMATOLOGY AND FORECASTED DIRUNAL TYPE THUNDERSTORMS EACH DAY THROUGHOUT THE LONG TERM PORTION OF THE FORECAST. THOUGH LATER SHIFTS WILL NEED TO WATCH THE DEVELOPMENT OF THE RIDGE AS ANY COLLAPSE OR SOUTHWARD MOVEMENT OF THE RIDGE WOULD CREATE A GREATER CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE RUNNING ABOVE CLIMO THROUGHOUT THE PERIOD AND HAVE STAYED CLOSE TO THE WARMER MAV NUMBERS IN THE NEAR TERM PORTION OF THE EXTENDED FORECAST AND HAVE FAVORED PERSISTENCE THROUGH THE EXTENDED AS AT THIS TIME IT APPEARS THAT THE RIDGE WILL REMAIN FIXED OVER THE SOUTHEASTERN STATES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 89 70 92 / 30 20 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 87 69 90 / 30 20 20 20 OAK RIDGE, TN 65 85 68 90 / 30 20 20 20 TRI CITIES AIRPORT, TN 61 85 63 87 / 30 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/KG/HW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 552 AM EDT WED JUL 7 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-081000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 552 AM EDT (452 AM CDT) WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 2 SW JASPER 35.04N 85.65W
07/06/2004 MARION TN UTILITY COMPANY
SEVERAL TREES DOWN ON POWER LINES BETWEEN KIMBALL AND
JASPER. REPORTED BY SEQUATCHIE VALLEY ELECTRIC.
0320 PM HAIL MIDDLE VALLEY 35.19N 85.19W
07/06/2004 0.25 INCH HAMILTON TN AMATEUR RADIO
PEA SIZE HAIL IN THE MIDDLE VALLEY AREA.
0325 PM TSTM WND DMG MIDDLE VALLEY 35.19N 85.19W
07/06/2004 HAMILTON TN LAW ENFORCEMENT
A FEW TREES DOWN IN THE MIDDLE VALLEY AREA. REPORTED BY
SHERIFFS OFFICE.
0355 PM TSTM WND DMG DECATUR 35.53N 84.79W
07/06/2004 MEIGS TN LAW ENFORCEMENT
ROOF OFF BUILDING AND NUMEROUS TREES DOWN IN TOWN. COUNTY
WIDE POWER OUTAGES. REPORTED BY DECATUR PD.
0400 PM TSTM WND DMG CALHOUN 35.30N 84.75W
07/06/2004 MCMINN TN LAW ENFORCEMENT
ONE TREE DOWN IN CALHOUN.
0405 PM HAIL 2 N CLEVELAND 35.21N 84.87W
07/06/2004 0.75 INCH BRADLEY TN LAW ENFORCEMENT
DIME TO PENNY SIZE HAIL.
0410 PM TSTM WND DMG 6 NW ATHENS 35.51N 84.68W
07/06/2004 MCMINN TN LAW ENFORCEMENT
A POWERLINE DOWNED ACROSS HIGHWAY 30 BETWEEN ATHENS AND
DECATUR.
0410 PM TSTM WND DMG 3 N CLEVELAND 35.22N 84.87W
07/06/2004 BRADLEY TN LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS THE NORTH HALF OF THE COUNTY.
REPORTED BY SHERIFFS OFFICE.
0410 PM TSTM WND DMG 1 SE ATHENS 35.44N 84.59W
07/06/2004 MCMINN TN LAW ENFORCEMENT
ONE TREE AND POWERLINES DOWN ON COUNTY ROAD 446 JUST OFF
HIGHWAY 39 EAST OUT OF ATHENS.
0435 PM TSTM WND DMG 3 SE BENTON 35.14N 84.62W
07/06/2004 POLK TN FIRE DEPT/RESCUE
FEW TREES DOWN. REPORTED BY BENTON-CHILHOWEE FIRE RESCUE.
0510 PM TSTM WND DMG ATHENS 35.45N 84.60W
07/06/2004 MCMINN TN LAW ENFORCEMENT
FEW TREES AND POWER LINES DOWN COUNTY WIDE. REPORTED BY
SHERIFFS OFFICE.
0520 PM TSTM WND DMG TELLICO PLAINS 35.37N 84.30W
07/06/2004 MONROE TN DEPT OF HIGHWAYS
FEW TREES DOWN IN TELLICO PLAINS AREA. REPORTED BY HWY
DEPT.
0855 PM TSTM WND DMG 10 WSW ONEIDA 36.45N 84.68W
07/06/2004 SCOTT TN LAW ENFORCEMENT
1 TREE DOWN ON STATION CAMP ROAD IN THE BIG SOUTH FORK
NATIONAL RIVER AND RECREATION AREA.
0900 PM TSTM WND DMG WARTBURG 36.10N 84.59W
07/06/2004 MORGAN TN LAW ENFORCEMENT
LARGE TREE LIMBS DOWNED ONTO POWERLINES IN WARTBURG.
0900 PM TSTM WND DMG 6 SSW BANNER HILL 36.05N 82.45W
07/06/2004 UNICOI TN LAW ENFORCEMENT
SEVERAL TREES AND POWERLINES DOWN ON AND ALONG SPIVEY
MOUNTAIN ROAD.
0930 PM TSTM WND DMG 3 N OAK RIDGE 36.01N 84.30W
07/06/2004 ANDERSON TN DEPT OF HIGHWAYS
TREES DOWN IN MARLOW AREA. REPORTED BY HWY DEPT.
0950 PM TSTM WND DMG 3 E LAKE CITY 36.22N 84.10W
07/06/2004 ANDERSON TN DEPT OF HIGHWAYS
TREES DOWN NEAR NORRIS DAM. REPORTED BY HWY DEPT.
&&
MEPThe Knoxville radar (KMRX), 95 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410905.